FDA issues warning after codeine kills children post-surgery
  • Thu, 08/16/2012 - 4:02pm

The U.S. Food and Drug Administration has cautioned doctors and parents to think twice before giving codeine to children who may be “ultra-rapid metabolizers,” in the wake of three child deaths and one case of serious respiratory depression.

Wednesday, the FDA reported that administering the narcotic to children following tonsillectomies or adenoidectomies could cause serious breathing problems and death. In an adenoidectomy, the doctor removes accumulations of lymphoid tissue located in the upper area of the throat called adenoids, according to MedicineNet. A patient has his or her tonsils (comprised of the same lymphoid tissue) removed in a tonsillectomy.

Doctors administered standard doses of codeine to treat obstructive sleep apnea after the children received surgery. Obstructive sleep apnea occurs when breathing stops during sleep, according to MedicineNet.

The children who died ranged from ages two to five and suffered adverse reactions two days after taking the prescribed codeine. Researchers believe that the children may have been “ultra-rapid metabolizers,” meaning that their livers converted the codeine to morphine faster and more fully due to their specific genetic make-up.

According to MedicineNet, the body produces morphine – a pain reliever – naturally, meaning receptors already exist that allow the body respond to the chemical compound derived from the poppy plant. Morphine also affects the breathing center of the brain known as the medulla oblongata and can cause respiratory depression, which occurs when breathing slows and heart rate decreases.

Researchers stated that one to seven of every 100 patients can metabolize codeine at a rapid rate. They’ve found that patients from ethnic groups like North Africa and Ethiopia make up 29 percent of “ultra-rapid metabolizers,” compared to the 1 to 2 percent of Northern Europeans affected by the condition. A genetic test can determine whether a person can metabolize codeine at a faster rate.

The FDA’s new guidelines for parents and caregivers stated to:

  • administer codeine only as needed for the relief of pain, not on a scheduled basis;
  • give the smallest does of codeine for the shortest amount of time possible;
  • never administer more than six doses of codeine in a day; and
  • monitor children closely for symptoms of morphine overdose, which include abnormal sleepiness; confusion; shallow, loud or difficulty breathing; and blue lips or blueness around the mouth area.

If your child takes codeine and you notice these symptoms, call 911 immediately to get medical attention. Any concerns or questions about codeine use for your child should be directed to your health care professional.

Categories: 

About the Contributor


Related Posts